Texas, 2010Flash Flooding in Texas, May 24 to 25, 2010
May 24 to 25, 2010 · NWS SJT · 2 events in 2 counties and zones
Slow moving thunderstorms dumped very heavy rainfall just north of Mason. This heavy rainfall produced significant flash flooding along creeks and streams in the northern half of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms dumped very heavy rainfall just north of Mason. This heavy rainfall produced significant flash flooding along creeks and streams in the northern half of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 24, 5:46 PM CST, 1 hour 59 minutes earlier.
Area forecast discussion, May 24, 5:46 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
646 PM CDT MON MAY 24 2010
.DISCUSSION...
THUNDERSTORMS WILL CONTINUE OVER MAINLY THE NORTHWEST HILL COUNTRY
AND HEARTLAND FOR THE NEXT SEVERAL HOURS. SEE AVIATION BELOW.
&&
.AVIATION...
LATEST RADAR DATA INDICATE A LINE OF SHOWERS WITH A FEW
THUNDERSTORMS MOVING NORTH ACROSS THE NORTHWEST HILL COUNTRY AND
INTO THE SOUTHERN HEARTLAND. AUTOMATED SURFACE OBSERVATION
EQUIPMENT AT JUNCTION MEASURED AROUND ONE QUARTER INCH RAINFALL AS
THIS LINE MOVE OVER THAT LOCATION ABOUT 45 MINUTES AGO. ALSO...THE
VISIBILITY DROPPED TO AROUND ONE MILE...AND THE CEILING DROPPED TO
AROUND 2000 FEET ABOVE GROUND LEVEL. LOOK FOR THE ACTIVITY TO
CONTINUE UNTIL AROUND 03Z THIS EVENING. LATER TONIGHT...STRATUS
WILL RETURN TO WEST CENTRAL TEXAS AND INITIALLY PRODUCE MVFR
CEILINGS. AS THE BOUNDARY LAYER CONTINUES TO SATURATE...CEILINGS
AT BRADY AND JUNCTION WILL LIKELY FALL INTO THE IFR RANGE WITH
OVERCAST BASES AROUND 700 FEET ABOVE GROUND LEVEL. BY MID TO LATE
MORNING...PLAN FOR VFR CONDITIONS TO AGAIN DOMINATE WEST CENTRAL
TEXAS.
23/HUBER
&&
.PREV DISCUSSION... /ISSUED 345 PM CDT MON MAY 24 2010/
SHORT TERM...
STRONG UPPER WAVE OVER THE CENTRAL ROCKIES IS LIFTING ALMOST DUE
NORTH EARLY THIS AFTERNOON AND WILL CLOSE OFF OVER EASTERN MONTANA
BY TOMORROW MORNING. TRAILING DRYLINE INTO THE BIG BEND REGION IS
VERY SLOWLY BUILDING EAST WITH AFTERNOON THUNDERSTORM INITIATION
ALONG THE DRY LINE FROM FORT STOCKTON NORTH TO THE MIDLAND ODESSA
AREA. THE DRYLINE SOON WILL...IF NOT ALREADY...REACHED ITS
FARTHERMOST EASTERN EXTENT AND WILL BEGIN RETREATING WEST TO A LINE
FROM THE BIG BEND NORTH INTO EASTERN NEW MEXICO BY LATE EVENING.
CURRENT STORMS ARE MOVING NORTHEAST OFF THE DRYLINE AND MAY
EVENTUALLY CLIP A FEW OF OUR COUNTIES LATER THIS AFTERNOON AND INTO
EARLY EVENING BEFORE DISSIPATING. RELATIVELY WEAK 0-6KM BULK SHEAR
OF 20-30 KTS WILL DECREASE TO LESS THAN 20KTS BY EARLY EVENING
BUT ANY STORMS MAKING LANDFALL IN OUR COUNTIES MAY STILL BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY CONCERNS.
BY TOMORROW MORNING THE DRYLINE WILL BE IN EXTREME WEST TEXAS BUT
ANY THUNDERSTORMS RESULTING FROM UPPER DISTURBANCES MOVING OVER
THE DRYLINE TOMORROW AFTERNOON COULD POSSIBLY MOVE FAR ENOUGH EAST
TO IMPACT OUR WESTERN COUNTIES...HAVE KEPT A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE WESTERN COUNTIES THROUGH TOMORROW EVENING.
ANY SEVERE STORMS SHOULD STAY WEST OF THE FORECAST AREA TOMORROW
WITH EVEN LOWER INSTABILITY EXPECTED FOR OUR AREA THROUGHOUT THE DAY
UNDER MOSTLY CLOUDY SKIES.
15
LONG TERM...
THE CURRENT UPPER LEVEL PATTERN ACROSS THE CONUS IS CHARACTERIZED
BY A LONGWAVE TROUGH IN THE WEST...AND A BLOCKING RIDGE IN THE
EAST. A STRONG VORT MAX EMBEDDED WITHIN THE LARGER SCALE TROUGH IS
EJECTING NORTHEAST OUT OF THE FOUR CORNERS AND INTO COLORADO. A
WEAKER PIECE OF ENERGY TRAILING THIS SYSTEM WILL LIFT OUT OF THE
FOUR CORNERS ON TUESDAY. IN THE WAKE OF THE SECOND
SYSTEM...ANOTHER DEEP LONGWAVE TROUGH IS EXPECTED TO DEVELOP...THIS
TIME FARTHER WEST...ALONG THE WEST COAST BY MIDWEEK. THIS WILL CAUSE
THE UPPER RIDGE IN THE EAST TO RETROGRADE WEST OVER THE PLAINS AND
WILL PERSIST THERE THRU THE REMAINDER OF THE WEEK INTO THE
WEEKEND. LATE IN THE WEEKEND AND EARLY NEXT WEEK...THE MEDIUM
RANGE GUIDANCE SUGGESTS THAT THIS WESTERN TROUGH WILL LIFT OUT TO
THE NORTHEAST...WHILE A FLATTER UPPER RIDGE PERSISTS OVER TX.
OVERALL...I MADE LITTLE IN THE WAY OF CHANGE TO THE GOING
FORECAST. WITH THE UPPER RIDGE AXIS SHIFTING WEST OVER W CENTRAL
TX LATER THIS WEEK...CHANCES FOR PRECIP WILL BE VERY LOW TO NON-
EXISTANT THRU THE FORECAST PERIOD. HIGH TEMPERATURES WILL
GRADUALLY CLIMB AS LOW LEVEL MOISTURE IS DILUTED BY DAY AFTER DAY
OF SUBSIDENCE BENEATH THE UPPER RIDGE.
AS THE SYSTEM ALONG THE WEST COAST EJECTS NORTHEAST...IT WILL
BEGIN TO FLATTEN THE UPPER RIDGE SOMEWHAT. A BAROCLINIC ZONE WILL
LIKELY DRAG DOWN INTO THE CENTRAL/SOUTHERN PLAINS AND WILL
PROBABLY FOCUS STORM ACTIVITY ALONG IT FROM KS DOWN INTO OK AND
POSSIBLY FAR NORTH TX. HOWEVER...THE UPPER RIDGE CENTER HOLDS
STRONG OVER W CENTRAL TX...AND PRECIP CHANCES ARE JUST TOO LOW TO
MENTION IN THE FORECAST AT THIS TIME.
LACY
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 66 86 65 89 66 / 20 20 20 10 10
SAN ANGELO 67 89 66 88 63 / 20 20 20 10 10
JUNCTION 69 86 65 88 63 / 20 20 10 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23/HUBER
Hazardous weather outlook, May 24, 12:37 PM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
137 PM CDT MON MAY 24 2010
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251845-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
137 PM CDT MON MAY 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...MAINLY WEST OF A LINE FROM THROCKMORTON TO
JUNCTION. IF THUNDERSTORMS DO DEVELOP...THEY WILL HAVE THE
POTENTIAL TO REACH SEVERE LEVELS DUE TO LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
15
In the hours before
Special weather statement, May 24, 4:54 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 PM CDT MON MAY 24 2010
TXZ076-250000-
CROCKETT TX-
554 PM CDT MON MAY 24 2010
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR
NORTHWESTERN CROCKETT COUNTY...
AT 545 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED
BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER EXTREME NORTHWESTERN
CROCKETT COUNTY...OR ABOUT 13 MILES SOUTHEAST OF MCCAMEY...MOVING
EAST AT 8 MPH.
THE STRONG THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF...
NORTHWESTERN CROCKETT COUNTY.
INDIVIDUAL STORMS WITHIN THIS CLUSTER WILL CONTINUE TO REDEVELOP
AND MOVE SLOWLY TO THE EAST. THE STORMS WILL CONTAIN FREQUENT CLOUD
TO GROUND LIGHTNING...SMALL HAIL...VERY HEAVY RAIN AT TIMES...AND
POSSIBLE WIND GUSTS TO 50 MPH. THE HEAVY RAINFALL COULD CAUSE
MINOR FLOODING...ESPECIALLY IN ANY LOW WATER CROSSINGS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR CROCKETT COUNTY OF WEST CENTRAL TEXAS.
Flash Flood, Mason
- When
- May 24, 7:45 PM CST to 10:45 PM CST
- Where
- Mason County, 1.95 mi S of Art to 6.11 mi WSW of Pontotoc
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.702, -99.116
The Mason County Sheriff Office reported extensive street flooding in an near the town of Mason. A couple of high water rescues were also reported. Highway 386 north of Mason was closed. Flash flooding was also reported in Wolf Creek and many other small streams across northern Mason County.
Flash Flood, McCulloch
- When
- May 25, 7:00 AM CST
- Where
- McCulloch County, 4.31 mi SSW of Voca to 4.14 mi SSW of Voca
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.960, -99.200
A bridge was damaged and impassable along Country Road 216.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, May 24, 2010$5.0 million · EF1 · 40 events
- Tornadoes in South Dakota, May 24, 2010$301,000 · EF2 · 5 events
- Flash Flooding and Hail in Arkansas, May 24 to 27, 2010$4.6 million · 1 in hail · 25 events
- Tornadoes and Flash Flooding in North Dakota, May 24 to 28, 2010$215,000 · EF1 · 25 events
- High Wind in North Dakota, May 24 to 25, 2010$485,000 · 55 kt wind · 30 events
- Tornadoes and Hail in Nebraska, May 24, 2010$107,000 · EF0 · 57 events
- Tornadoes and Flash Flooding in Minnesota, May 24 to 25, 2010$352,000 · EF0 · 24 events
- Flash Flooding and Flooding in South Dakota, May 24 to 27, 2010$525,000 · 9 events
- Hail and Damaging Winds in Nebraska, May 24, 2010$72,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flood in Texas, May 24 to 25, 2010$56,000 · EF0 · 43 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2010$183,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Texas, May 24 to 25, 2010$200,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234949, 234942.